Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 77, NWS Great Falls, MT

August 2, 2005Gallatin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 2, 2005, 3:02 PM MDT for Gallatin County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 3:02 PM MDT (21:02 UTC)
Expired
Aug 2, 2005, 3:40 PM MDT
In force
38 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Gallatin County, MT

The radar

The Billings radar (KBLX), 163 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
2285 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 022102
SVRTFX
MTC031-022145-
/O.NEW.KTFX.SV.W.0077.050802T2102Z-050802T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GALLATIN COUNTY IN SOUTHWEST MONTANA

* UNTIL 345 PM MDT

* AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES NORTHEAST OF BELGRADE...MOVING EAST AT
  30 MPH.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4608 11111 4591 11105 4600 11025 4609 11029
      4615 11040

$$
1 follow-up statement
000 
WWUS55 KTFX 022140
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT TUE AUG 2 2005

MTC031-022150-
/O.CAN.KTFX.SV.W.0077.000000T0000Z-050802T2145Z/
GALLATIN MT-
340 PM MDT TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GALLATIN COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.

LAT...LON 4608 11111 4591 11105 4600 11025 4609 11029
      4615 11040

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:01 PM MDT, 1 minute earlier.

Area forecast discussion, Aug 2, 3:01 PM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
301 PM MDT TUE AUG 2 2005

.DISCUSSION...

TONIGHT THROUGH THURSDAY NIGHT...A DISTURBANCE AHEAD OF THE
SOUTHWESTERN CANADA/PACIFIC NORTHWEST UPPER LEVEL TROUGH HAS
ALREADY CAUSED SCATTERED STRONG THUNDERSTORMS TO DEVELOP OVER
SOUTHWEST MONTANA. GUSTY WINDS AND BRIEF HEAVY RAIN HAVE ALREADY
BEEN REPORTED FROM THESE STORMS...AND THEY HAVE THE POTENTIAL TO
PRODUCE SMALL HAIL. THE STRONGEST STORMS WILL CONTINUE OVER
SOUTHWEST MONTANA THIS EVENING...SPREADING NORTHEAST INTO JUDITH
BASIN AND FERGUS COUNTIES. WITH ONLY A FEW STORMS DEVELOPING NORTH
OF THOSE AREAS. AS THE UPPER TROUGH PROGRESSES THROUGH THE CWA
OVERNIGHT...THE SOUTHWEST FLOW ALOFT WILL SHIFT MORE
WESTERLY...CAUSING THE STORMS TO DECREASE AND MOVE TO THE EAST. A
LINGERING SURFACE BOUNDARY OVER SOUTHERN MONTANA WILL KEEP SOME
STORMS GOING OVERNIGHT THERE...WHILE A SECONDARY CANADIAN BOUNDARY
MOVES SOUTH OVER NORTHERN MONTANA OVERNIGHT. THIS SECOND BOUNDARY
WILL SHIFT WINDS MORE NORTHWESTERLY AND USHER SLIGHTLY COOLER AIR
INTO THE AREA. WITH THE UPPER TROUGH EXITING THE AREA ON
WEDNESDAY...THE FLOW ALOFT WILL BE DRIER AND MORE
NORTHWESTERLY...WITH ONLY A FEW LINGERING SHOWERS POSSIBLE OVER
THE MOUNTAIN AREAS OF SOUTHWEST AND CENTRAL MONTANA. AN UPPER
LEVEL RIDGE WILL THEN BEGIN TO MOVE INTO MONTANA FROM THE WEST
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT FOR EVEN DRIER CONDITIONS.
SURFACE HIGH PRESSURE WILL KEEP WINDS LIGHT AND NORTHERLY INTO
WEDNESDAY NIGHT...BUT AS THE SURFACE HIGH MOVES EAST OF THE
AREA...SOUTHEAST SURFACE WINDS WILL INCREASE OVER THE AREA.
TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH WEDNESDAY NIGHT...BUT
WILL WARM TO ABOVE NORMAL ONCE AGAIN AS THE UPPER LEVEL RIDGE
MOVES INTO THE CWA.  COULSTON

FRIDAY THROUGH TUESDAY...UPPER LEVEL RIDGE WILL REBUILD OVER THE
REGION RESULTING IN VERY WARM AND DRY CONDITIONS THROUGH SATURDAY.
MODELS DIVERGE FROM SUNDAY ON WITH A SHORT WAVE THE MOVES SOUTHEAST
OVER CANADA. THE ECMWF STRENGTHENS THE SHORT WAVE INTO A CLOSED LOW
OVER THE PACIFIC NORTHWEST...MEANWHILE THE GFS QUICKLY BRINGS THE
WAVE OVER THE NORTHERN ROCKIES AND ALLOWS THE RIDGE TO REBUILD OVER
THE NORTHERN ROCKIES. WILL GO WITH THE TYPICAL AUGUST PATTERN OF
RIDGING OVER THE WESTERN U.S. THEREFORE...WILL FORECAST NEAR NORMAL
TEMPERATURES AND DRY CONDITIONS. MEIER

&&

.AVIATION...
UPDATED AT 0000Z.
AN UPPER LEVEL LOW PRESSURE TROUGH IS PUSHING ACROSS ALBERTA
DRAGGING SEVERAL DISTURBANCES ACROSS CENTRAL AND SOUTHWEST MONTANA
SETTING OFF SHOWERS AND THUNDERSTORMS THIS EVENING. OVERALL CLOUD
BASES WILL REMAIN ABOVE 6000 FEET. HOWEVER...NEAR STRONG SHOWERS AND
THUNDERSTORMS MVFR CONDITIONS WILL OCCUR. ADDITIONALLY... A COLD
FRONT IS SLIDING SOUTH THROUGH SOUTHERN ALBERTA AND IS EXPECTED TO
PUSH INTO NORTHERN MONTANA AROUND 03Z WITH WIND SHIFTING TO THE
NORTH. UPSLOPE CONDITIONS WILL CREATE MVFR CEILINGS OVER NORTH
CENTRAL MONTANA AROUND 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  80  51  91 /  30   0   0   0
CTB  47  76  46  87 /  10   0   0   0
HLN  55  84  52  91 /  40  10   0   0
BZN  52  82  46  90 /  50  20  10   0
WEY  42  74  43  81 /  60  30  20  10
DLN  51  80  47  87 /  50  10  10   0
HVR  55  83  48  93 /  30  20   0   0
LWT  54  77  48  86 /  50  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COULSTON
LONG TERM....MEIER
AVIATION...MEIER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 2, 5:05 AM MDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT TUE AUG 2 2005

MTZ008>015-044>055-031105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
505 AM MDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.